Alert archive / Indiana / River Flood Warnings in 2017

River Flood Warning 11, NWS Louisville, KY

May 19, 2017Harrison County, Washington County, Indiana

NWS Louisville, KY issued this river flood warning at May 19, 2017, 9:57 PM EDT for Harrison County, Washington County, Indiana. It took effect at May 20, 2017, 5:12 AM EDT. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 9:57 PM EDT (01:57 UTC)
In effect from
May 20, 2017, 5:12 AM EDT
Expired
May 20, 2017, 10:31 PM EDT
In force
17 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Harrison County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 52 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blue River (IN) at Fredericksburg (FRDI3). The gauge peaked at 22.60 ft at May 20, 2017, 10:00 AM EDT.

actionminormoderate102005/2005/2105/22
Action stage
18 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03302800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

446 
WGUS43 KLMK 200157
FLWLMK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Louisville KY
957 PM EDT Fri May 19 2017

...The National Weather Service in Louisville KY has issued a Flood 
Warning for the following rivers in Indiana... 

  Blue River at Fredericksburg

affecting the following counties in Indiana...Harrison...Washington.

.Several inches of rain fell this afternoon and evening over much of
 the Blue River basin causing the river to rise above flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are affected by these crests take any necessary actions.
Additional information is available at 
water.weather.gov/ahps2/index.php?wfo=lmk.

&&

INC061-175-201557-
/O.NEW.KLMK.FL.W.0011.170520T0912Z-170521T0231Z/
/FRDI3.1.ER.170520T0912Z.170520T1200Z.170520T2031Z.NO/
957 PM CDT Fri May 19 2017

The National Weather Service in Louisville KY has issued a 

* Flood Warning for 
  the Blue River at Fredericksburg.
* from late tonight to Saturday evening.
* At  9:30 PM Friday the stage was 3.6 feet. 
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early Saturday and continue to
  rise to near 23.4 feet Saturday morning. The river will fall 
  below flood stage Saturday evening.
* Impact...At 23.0 feet...US 150 is closed.
* Flood History...This crest compares to a previous crest of 23.1  
  feet on May 2 2011.

&&

LAT...LON 3840 8615 3817 8625 3823 8636 3846 8628
      3862 8606 3855 8595             

$$
RL
2 follow-up statements
238 
WGUS83 KLMK 201522
FLSLMK
Flood Statement 
National Weather Service Louisville KY
1122 AM EDT Sat May 20 2017

...The Flood Warning continues for the following rivers in Indiana...
 
  Blue River at Fredericksburg 
 
affecting the following counties in Indiana...Harrison...Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are affected by these crests take any necessary actions.
Additional information is available at 
water.weather.gov/ahps2/index.php?wfo=lmk.

&&

INC061-175-210239-
/O.EXT.KLMK.FL.W.0011.000000T0000Z-170521T0239Z/
/FRDI3.1.ER.170520T0854Z.170520T1800Z.170520T2039Z.NO/
1122 AM CDT Sat May 20 2017

The Flood Warning continues for
  the Blue River at Fredericksburg.
* until this evening.
* At 10:30 AM Saturday the stage was 22.5 feet. 
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.7 feet by this
  afternoon. The river will fall below flood stage late this 
  afternoon.
* Impact...At 23.0 feet...US 150 is closed.
* Flood History...This crest compares to a previous crest of 22.5  
  feet on Oct 9 2009.

&&

LAT...LON 3840 8615 3817 8625 3823 8636 3846 8628
      3862 8606 3855 8595             

$$
753 
WGUS83 KLMK 210029
FLSLMK
Flood Statement 
National Weather Service Louisville KY
829 PM EDT Sat May 20 2017

...The Flood Warning is cancelled for the following rivers in 
Indiana...
 
  Blue River at Fredericksburg
 
affecting the following counties in Indiana...Harrison...Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.This will be the last statement for this event.

&&

INC061-175-210059-
/O.CAN.KLMK.FL.W.0011.000000T0000Z-170521T0239Z/
/FRDI3.1.ER.170520T0854Z.170520T1345Z.170520T1913Z.NO/
829 PM CDT Sat May 20 2017

The flood warning is cancelled for
  the Blue River at Fredericksburg.
* At  7:30 PM Saturday the stage was 12.4 feet. 
* Flood stage is 20.0 feet.
* Fell below flood stage at  3:13 PM Saturday.
* Forecast...The river will continue to fall to 9.0 feet by Monday 
  morning.


&&

LAT...LON 3840 8615 3817 8625 3823 8636 3846 8628
      3862 8606 3855 8595             

$$

MRC

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at May 19, 6:49 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 19, 6:49 PM EDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
649 PM EDT Fri May 19 2017

...Updated Aviation Discussion...

...Forecast Update...
Issued at 631 PM EDT Fri May 19 2017

Strong to severe convection continues across mainly southern IN and
far northern KY at this time.  Areas along and north of the I-64
corridor will be at most risk for severe weather.  Current trends
suggest that strongest storms and highest severe threat will be
across the Bluegrass region of central KY (north of the I-64
corridor).  Storms will affect Scott/Bourbon/Harrison and Nicholas
counties over the next hour.  Some rotation has been noted in these
storms.  However, intense lightning and torrential rainfall may pose
a flooding risk in those areas.

South of the BG/WK Parkways, convection has subsided greatly.
Overall convective trends in this area suggest that just some light
showers will be possible this evening in that area.

A third area of convection will be watched across our far NW
counties of Dubois/Perry/Crawford/Orange counties where a NW moving
outflow boundary will intersect convection developing along the
actual surface front.  This activity may linger for a few more hours
until diurnal stabilization starts to gain momentum as we approach
sunset.

In addition to the severe convection, heavy rainfall will be a
concern across southern IN this evening.  Repeated training of
thunderstorms over the same area will result in some localized
flooding issues.  Areas at most risk for flooding look to be
Washington/Scott/Clark and Jefferson counties of southern Indiana.

.Short Term (Now through Saturday Night)...
Issued at 345 PM EDT Fri May 19 2017

...Strong to Severe Storms Possible This Afternoon and again on
Saturday...

Convection continues to develop across the region this afternoon,
primarily along remnant outflow boundaries and along a sagging
surface cold front across southern Indiana.  Corridor of instability
was noted along either side of the Ohio River.  Current mesoanalysis
suggests 1500-2000 J/KG of CAPE along with sufficient DCAPE.  The
instability decreases along a gradient as one heads into southern
KY.  This is due to a large amount of convective overturning from
the morning MCS activity.  Temperatures were largely in the upper
70s to the lower 80s across southern IN and central Kentucky.  Some
higher readings were noted in far NW KY where skies had remained
mostly sunny and temps were in the mid-upper 80s.

For the remainder of the afternoon, expect convection to continue to
expand in coverage.  Greatest risk of severe weather looks to
remain mainly confined to southern Indiana and far northern KY where
stronger forcing and higher DCAPE values reside.  Scattered strong
to severe convection will be also be possible down in western KY,
west of the I-65 corridor.  Convection along and east of I-65,
especially in southern KY is questionable given the amount of
convective overturning that occurred.  However, with skies clearing
out, some uptick in instability may develop.  Convection is likely
to diminish with the setting sun as nocturnal stabilization of the
PBL takes place.

Most likely we'll see a lull in convection late tonight and into
early morning hours.  However, most of the CAM guidance suggests
that convection will develop late tonight across MO and work into
western KY and southwest IN toward dawn.  Best precipitation chances
look to be well west of I-65 tonight, so plan on keeping low PoPs in
the east with higher PoPs out west.   Another mild night is on tap
with lows in the upper 60s to around 70 in most places.

For Saturday and Saturday night, forecast is rather dependent on
convective evolution late tonight.  Current thinking is convection
that is expected to develop over MO will move northeastward into
southern IL/W KY/SW IN Saturday morning and continue to move off to
the northeast.  Frontal boundary to the north is forecast to lift
back northward as a warm front, so the entire forecast area will
remain in the warm sector.  CAMs suggest some scattered development
throughout the day just given the expected diurnal instability.
However, lack of a forcing mechanism looks to keep any activity
rather scattered.  Any storm will be possible of producing damaging
winds, hail, and torrential rainfall.  Highs will warm into the mid-
upper 80s in most spots.

By Saturday night, surface cold front out to the west will surge
eastward and push a line of strong/severe storms through the region.
The line will be coming into the western parts of the region in the
evening where some residual diurnal instability will remain thus,
highest risk of severe weather will likely remain west of the I-65
corridor.  The storms will sweep eastward overnight with a likely
decrease in intensity as the storms head eastward.  Lows Saturday
night will cool into the mid-upper 60s.

.Long Term (Sunday through Friday)...
Issued at 400 PM EDT Fri May 19 2017

As we head into Sunday, some additional trailing showers and/or
storms will be possible as the surface cold front continues to move
eastward across the forecast area.  Current thinking is that
precipitation will largely end by Sunday afternoon/eve with drier
conditions expected for Monday and into early Tuesday.  Highs Sunday
will be cooler with lower-mid 70s expected and overnight lows in the
lower-mid 50s.  Highs on Monday will warm back in to the lower-mid
70s again.  Lows Monday night should cool back into the lower-mid
50s.

The upper level pattern will deamplify on Tuesday as yet another
deep upper trough axis swings in from the west.  This will bring
another round of showers and storms to the region.  Depending on the
instability and quality of moisture, some of these storms could be
strong to severe as well.  Something to watch over the coming days.
This upper trough axis will shift eastward and attempt to close off.
The trough axis will be overhead on Wednesday, likely resulting in
cloudy/cool/showery conditions across the region.  After highs in
the 70s on Tuesday, temps on Wednesday could struggle to get into
the lower 60s.  The blend has been coming down in recent days, so
even cooler readings will be possible.

The upper trough axis is then forecast to push off to the east with
a more zonal flow pattern developing by late week.   Highs Thu/Fri
will warm back in the upper 60s to the lower 70s. Though the
pattern will likely shift back to a southwesterly flow by late next
weekend with disturbances moving through within the flow. So as of
this writing, the Memorial Holiday weekend may start off dry, but
looks to turn stormy by the later half of the weekend.

&&

.Aviation (00Z TAF Update)...
Issued at 645 PM EDT Fri May 19 2017

Convection that developed this afternoon across southern Indiana and
central Kentucky has become more focused near the Ohio River,
limiting its impact on the terminals to SDF and potentially LEX.
Will initialize SDF with a TEMPO for low visibility in TSRA into the
evening, but LEX should get by with VCTS/CB as the outflow boundary
from earlier storms has already pushed north of the area. VFR
conditions aside from any convection. Storm chances have ended for
the evening at BWG, but the amount of rain that fell earlier today
will support fog formation. Will carry MVFR visibilities for a few
hrs toward morning, but a mixy boundary layer will keep vis from
tanking completely.

Low confidence forecast during the day on Saturday as a couple of
impulses come out of the Lower Mississippi Valley and try to touch
off convection. First one will support at least VCTS for SDF from
mid-morning through early afternoon. Will keep that west and north
of LEX and BWG. However, another impulse ejecting out of the deep
Plains system will bring storms back into BWG late in the afternoon,
albeit too late to include in the TAF. Will carry SHRA and VCTS for
the planning period at SDF, but not yet including any restrictions
to cig/vis.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Update.........MJ
Short Term.....MJ
Long Term......MJ
Aviation.......RAS
Hazardous weather outlook, May 19, 8:47 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
847 PM EDT Fri May 19 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-210100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
847 PM EDT Fri May 19 2017 /747 PM CDT Fri May 19 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible mainly before Midnight, and
again in the pre-dawn hours mainly across southern Indiana and north
central Kentucky. Any storm will be capable of brief heavy rainfall
and lightning. Ongoing localized flood problems could be agitated
with additional rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered to numerous storms are again possible late Saturday into
Saturday night as a cold front approaches. Any severe storm could
produce heavy rainfall, damaging winds, and large hail late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to continue reporting any damaging winds,
flooding, or hail through Saturday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

BJS

In the hours before

Local storm report, May 19, 6:50 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
650 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FLASH FLOOD      SALEM                   38.60N 86.10W
05/19/2017                   WASHINGTON         IN   LAW ENFORCEMENT

            SEVERAL RESCUES ONGOING ACROSS THE COUNTY
            DUE TO THE FLASH FLOODING.

&&

RL
Special weather statement, May 19, 6:50 PM EDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
650 PM EDT FRI MAY 19 2017

KYZ037-043-192315-
Nicholas-Harrison-
650 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NICHOLAS AND
HARRISON COUNTIES...

At 650 PM EDT, a strong thunderstorm was located near Cynthiana,
moving east at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cynthiana, Breckinridge, Berry, Robinson, Colemansville, Oddville,
Claysville, Antioch, Colville and Connersville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3837 8419 3831 8444 3833 8445 3846 8439
      3852 8443 3857 8431 3858 8420 3855 8421
      3855 8416 3852 8418 3850 8418 3850 8416
      3849 8417 3848 8413 3846 8410 3843 8400
      3842 8400 3844 8398 3842 8395
TIME...MOT...LOC 2250Z 248DEG 33KT 3847 8429

SCHOETTMER
Local storm report, May 19, 6:59 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM EDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     FLASH FLOOD      2 WSW CANTON            38.62N 86.06W
05/19/2017                   WASHINGTON         IN   LAW ENFORCEMENT

            STATE ROAD 56 EAST OF SALEM IS CLOSED DUE TO
            HIGH WATER.

&&

RL
Special weather statement, May 19, 7:31 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
731 PM EDT FRI MAY 19 2017

INZ084-090-200000-
Crawford-Harrison-
731 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON AND
NORTHEASTERN CRAWFORD COUNTIES...

At 731 PM EDT, a strong thunderstorm was located near Carefree Town,
moving east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Marengo, Milltown, Curby, Temple, Moberly, Depauw, Fairdale, Pilot
Knob, Ramsey and Frenchtown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3842 8615 3826 8611 3828 8641 3834 8644
      3842 8620
TIME...MOT...LOC 2331Z 257DEG 24KT 3831 8635

SCHOETTMER
Special weather statement, May 19, 7:51 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
651 PM CDT FRI MAY 19 2017

INZ083-089-200015-
Perry-Dubois-
651 PM CDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUBOIS AND
NORTHWESTERN PERRY COUNTIES...

At 651 PM CDT, a strong thunderstorm was located 7 miles northeast of
Holiday World, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Ferdinand, Kitterman Corners, Adyeville, Sassafras, Siberia and
Uniontown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3822 8692 3828 8668 3826 8668 3826 8664
      3813 8666 3816 8680 3818 8680 3818 8679
      3821 8679 3820 8692
TIME...MOT...LOC 2351Z 274DEG 19KT 3820 8685

SCHOETTMER
Special weather statement, May 19, 9:50 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
950 PM EDT FRI MAY 19 2017

KYZ056-057-200215-
Madison-Garrard-
950 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GARRARD AND
SOUTHEASTERN MADISON COUNTIES...

At 950 PM EDT, a strong thunderstorm was located near Snider, moving
east at 30 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Berea, Duluth, Bighill, Wallaceton, Dreyfus, Cartersville and Slate
Lick.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3756 8416 3752 8420 3752 8430 3754 8430
      3753 8432 3754 8432 3754 8435 3752 8436
      3750 8435 3747 8437 3749 8445 3761 8440
      3762 8412 3757 8409
TIME...MOT...LOC 0150Z 283DEG 26KT 3752 8438

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:02 PM EDTAreal Flood WarningLMKWashington12 hr
May 20, 3:17 AM EDTSpecial Weather StatementLMKPerry28 min
May 20, 9:33 AM EDTSpecial Weather StatementLMKDubois27 min
May 20, 2:54 PM EDTSpecial Weather StatementLMKDubois36 min
May 20, 3:53 PM EDTSpecial Weather StatementLMKPerry37 min
May 20, 4:16 PM EDTSpecial Weather StatementLMKCrawford29 min
May 20, 4:24 PM EDTSevere Thunderstorm WarningLMKPerry36 min
May 20, 4:32 PM EDTSpecial Weather StatementLMKPerry28 min
May 20, 4:43 PM EDTTornado WarningLMKCrawford, Perry17 min
May 20, 4:58 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison32 min
May 20, 5:11 PM EDTSevere Thunderstorm WarningLMKCrawford, Harrison22 min
May 20, 5:24 PM EDTSpecial Weather StatementLMKHarrison36 min
May 20, 5:28 PM EDTSevere Thunderstorm WarningLMKCrawford, Floyd, Harrison, Washington32 min
May 20, 6:01 PM EDTSpecial Weather StatementLMKClark, Floyd29 min
May 20, 6:08 PM EDTSevere Thunderstorm WarningLMKClark, Floyd37 min
May 20, 6:16 PM EDTSpecial Weather StatementLMKScott29 min
May 20, 6:33 PM EDTSevere Thunderstorm WarningLMKClark16 min
May 20, 6:55 PM EDTSpecial Weather StatementLMKJefferson35 min
May 20, 7:05 PM EDTSevere Thunderstorm WarningLMKJefferson25 min
May 20, 7:09 PM EDTTornado WarningLMKJefferson21 min

Nearby

River Flood Warnings in Indiana, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.